Kansas, 2008

Hail in Kansas, May 23, 2008

May 23, 2008 · NWS TOP · 1 event in 1 county or zone

Thunderstorms again developed across portions of central and north central Kansas the morning of the 23rd, and lingered through around 10am CST. A single report of hail the size of pennies was received by the office with the most impressive of the otherwise weak storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms again developed across portions of central and north central Kansas the morning of the 23rd, and lingered through around 10am CST. A single report of hail the size of pennies was received by the office with the most impressive of the otherwise weak storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 23, 3:54 AM CST, 7 hours 1 minute earlier.

Area forecast discussion, May 23, 3:54 AM CST, 7 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
454 AM CDT FRI MAY 23 2008

.DISCUSSION...

23/00Z UPPER AIR ANALYSIS INDICATES BROAD TROUGH OVER WESTERN
CONUS WITH A FEW EMBEDDED SHORTWAVE TROUGHS. AN AMPLIFIED RIDGE
WAS LOCATED OVER SOUTH CENTRAL CANADA EXTENDING SOUTH THROUGH THE
MISSOURI VALLEY INTO THE SOUTHEASTERN CONUS. ANOTHER VIGOROUS
TROUGH WAS LOCATED OVER THE NORTHEASTERN CONUS...ALSO WITH A
COUPLE EMBEDDED STRONG SHORTWAVE TROUGHS WITHIN ITS CYCLONIC FLOW.
BEST MID LVL LAPSE RATES WERE FOUND OVER THE SOUTHERN HIGH PLAINS
WITH LAPSE RATES DECREASING TO THE NORTHEAST DUE TO PERSISTENT
DEEP MOIST CONVECTION THAT HAS BEEN ONGOING THROUGHOUT THE CENTRAL
PLAINS OVER THE LAST 18 HOURS. A CONVECTIVELY INDUCED SHORTWAVE
TROUGH WAS FOUND ON WATER VAPOR IMAGERY OVER SOUTHEASTERN KS AT
08Z. 23/00Z H850 RAOB ANALYSIS INDICATED DEEP MOISTURE POOL
EXTENDING FROM TX GULF COAST NORTHWEST INTO WESTERN KS. WEST OF
THE SE KS UPPER TROUGH BACKED LOW LVL FLOW WAS CONTINUING TO
TRANSPORT THIS DEEP MOISTURE NORTHWEST. NORTH OF THE WAVE...WHICH
IS MUCH OF THE CWA AT 08Z...SUBSIDENCE AND VEERED LOW LVL WINDS
WERE BRINGING LOW LVL DIVERGENCE OVER MUCH OF THE FA PREVENTING
CONVECTION FROM DEVELOPING. TO THE NORTHEAST VEERED LOW LVL FLOW
WAS LIFTING OVER WARM FRONT ALLOWING CONVECTION TO DEVELOP OVER
NORTHERN MO...AND AIDING IN THE MAINTENANCE OF QLCS PUSHING EAST
THROUGH SOUTHERN NE. TO THE SOUTH STRONG CONVECTION ONGOING WITH
THE AID OF UPPER TROUGH AND RIDING ALONG THE EASTERN PERIPHERY OF
DEEP MOISTURE AXIS. TO THE WEST...GOOD THETA E TRANSPORT AND LOW
LVL CONVERGENCE ALLOWING SCATTERED CONVECTION TO REDEVELOP OVER
MUCH OF CENTRAL AND WESTERN KS.

TODAY AND TONIGHT...SFC WARM FRONT DRAPED THROUGH SOUTHERN
PORTIONS OF THE CWA LOOKS TO REMAIN NEARLY STATIONARY TODAY WITH
SHORTWAVE TROUGH EJECTING NORTHEAST THROUGH THE HIGH PLAINS
KEEPING SFC CYCLOGENESIS OVER EASTERN CO AND WESTERN KS. ONGOING
SCATTERED CONVECTION MAY PUSH EAST INTO NORTH CENTRAL KS THIS
MORNING AFTER UPPER LVL SUBSIDENCE PUSHES NORTHEAST...BUT
OTHERWISE FEEL THAT BEST CHANCES FOR THUNDERSTORMS RELY ON
CONVECTION INITIATING ALONG CONVERGENCE ASSOCIATED WITH WARM
FRONT...AND THEN MOVING NORTH NORTHEAST IN THE FLOW ALOFT. NOT
REAL CONFIDENT IN WEAK CONVERGENCE ALLOWING CONVECTION TO DEVELOP
THIS AFTERNOON...BUT WEAKER CAP IN THE FORECAST SOUNDINGS AT LEAST
MAKES THIS POSSIBLE. OTHERWISE THINK THUNDERSTORM CHANCES WILL BE
BETTER THIS EVENING/TONIGHT AS ANOTHER BIG DAY OF SEVERE WX LOOKS
TO SET UP ALONG THE DRYLINE AS SHORTWAVE TROUGH PUSHES NORTH OVER
WESTERN AND CENTRAL KS THIS AFTERNOON. TONIGHT...STRONG SHORTWAVE
TROUGH EMBEDDED IN NORTHEASTERN CONUS CYCLONIC FLOW WILL MOVE
SOUTHEAST...WHICH SHOULD ALLOW FOR THIS VIGOROUS SYSTEM TO FINALLY
BEGIN MOVING OFFSHORE. THIS WILL EVENTUALLY ALLOW THE AMPLIFIED
RIDGE TO BREAK DOWN OVER THE CENTER OF THE CONUS...BUT FOR TONIGHT
IT LOOKS TO BRING AT LEAST SLIGHTLY LESS MERIDIONAL FLOW THROUGH
THE PLAINS...MAKING STORMS THAT FIRE OFF THE DRY LINE THIS
AFTERNOON...MORE LIKELY TO PUSH THROUGH THE WESTERN CWA TONIGHT.
AS WELL ORGANIZED STORMS LOOK MOST LIKELY TO MOVE THROUGH THE
WESTERN PORTIONS OF THE CWA AFTER SUNSET...TRUE SURFACE BASED
STORMS ARE LESS LIKELY...SO WOULD ONLY EXPECT A VERY MEAGER
TORNADO THREAT TONIGHT. ANY SEVERE WX WILL LIKELY PROVIDE A LARGE
HAIL THREAT TO NORTH CENTRAL KS LATE THIS AFTERNOON TO THIS
EVENING...BARRING A LONG TRACK...WELL ORGANIZED SUPERCELL MOVING
INTO THE CWA WHICH WOULD ELEVATE TORNADO AND STRAIGHT LINE WIND
POSSIBILITIES.

SATURDAY...AMPLIFIED RIDGE LOOKS TO BREAK DOWN AND MOVE EAST AS
NORTHEAST CONUS TROUGH CONTINUES OFF SHORE. MODELS BRING ANOTHER
STRONG SHORTWAVE THROUGH THROUGH THE CENTRAL PLAINS SATURDAY
AFTERNOON...HOWEVER WITH RIDGE MOVING EAST...THIS WAVE IS FORECAST
TO PUSH FURTHER EAST SENDING THE WARM FRONT NORTH THROUGH THE CWA
AND ALLOWING THE DRYLINE TO MIX EAST INTO CENTRAL KS DURING THE
AFTERNOON HOURS. LOW LVL MOISTURE TRANSPORT AXIS WOULD ALSO SHIFT
EAST...BRINGING DEEP LOW LEVEL MOISTURE THROUGH MUCH OF THE CWA.
ENHANCED MID LVL LAPSE RATES ASSOCIATED WITH THE SHORTWAVE TROUGH
ARE FORECAST TO BRING ML CAPE VALUES INTO THE 2500-3500 J/KG
RANGE. RELATIVELY STRONG H500 FLOW WOULD ALSO ACCOMPANY THE TROUGH
SETTING UP A FAVORABLE SHEAR PROFILE FOR SUPERCELLS IF
THUNDERSTORMS MANAGE TO INITIATE. THE ONLY LIMITING FACTOR FOR
SEVERE WEATHER POTENTIAL IN THE CWA ON SATURDAY IS THE PROBABILITY
FOR INITIATION. IF THE DRYLINE FAILS TO MIX AS FAR EAST AS THE
23/00Z GFS INDICATES...INITIATION MAY BE HARD TO COME BY. AS THE
CWA IS FORECAST TO REMAIN EAST OF THE UPPER LVL TROUGH...THERE
WILL AT LEAST INITIALLY...BE CONVERGENCE ALOFT...WHICH MAY SERVE
TO STIFLE INITIATION. AS THE TROUGH/ASSOCIATED JET STREAK BEGINS
TO MOVE NORTHEAST OF THE CWA...MORE FAVORABLE JET DYNAMICS AND QG
FORCING MAY BE ENOUGH TO SET CONVECTION OFF...AFTER PEAK HEATING.
SEVERE WX POTENTIAL IN THE CWA WILL LIKELY BE DETERMINED TOMORROW
MORNING...AS THE PLACEMENT OF LARGE SCALE FEATURES ARE STILL
SOMEWHAT UNCERTAIN AT THIS TIME. NORTH CENTRAL AND PORTIONS OF
NORTHEAST KS LOOK TO BE THE MOST LIKELY AREAS TO SEE SEVERE WX
SATURDAY AS THE UPPER LVL FLOW IS STRONGEST OVER THESE AREAS.

SATURDAY NIGHT THROUGH TUESDAY...MODELS IN SEMI-AGREEMENT THAT
SOUTHWEST FLOW WILL REMAIN THROUGH THE CENTRAL PLAINS...KEEPING
SFC CYCLONE LARGELY IN PLACE OVER WESTERN KS/EASTER CO DURING THE
PERIOD. A PERSISTENT BAROCLINIC BOUNDARY IS FORECAST TO SIT ALONG
THE KS/NE BORDER...WHICH WOULD LIKELY SERVE AS THE FOCUS FOR
CONVECTION DURING THE PERIOD. NOCTURNAL CONVECTION IS MORE FAVORED
IN THIS TYPE OF PATTERN BARRING WELL DEFINED SHORTWAVE TROUGH
MOVING THROUGH THE FLOW...WHICH IS NOT WELL RESOLVED AT THIS TIME.
KEPT BEST PRECIP CHANCES ALONG THE KS/NE BORDER...SOMEWHAT
FAVORING NIGHTTIME PRECIP FOR SLIGHTLY HIGHER POPS. IF THE
BOUNDARY REMAINS NORTH OF THE CWA...GRADUAL WARM UP WILL ALSO
DEFINE THE PERIOD WITH TEMPERATURES APPROACHING THE UPPER 80S BY
EARLY THIS COMING WEEK.

CAVANAUGH

&&

.AVIATION...

CIGS AND WINDS PLUS CHANCES FOR PRECIP ARE TAF CONCERNS EARLY IN THE
PERIOD. WARM FRONT LIES ACROSS THE KANSAS RIVER VALLEY AND STILL
EXPECTED TO ACT AS A FOCUS FOR POOLING OF MOISTURE AND HENCE LOWER
CIGS AND REDUCED VISBYS IN THE EARLY AM. WILL HAVE TO BATTLE OUTFLOW
FROM EARLIER THUNDERSTORMS WHICH WOULD ACT TO KEEP WINDS UP AND AS A
RESULT HIGHER CIGS AND VISBYS. IF LOWER CONDITIONS CAN FORM THEY
ARE EXPECTED TO BREAK UP MID MORNING AND GIVE WAY TO CHANCE FOR
THUNDER...BUT WITH SUCH UNCERTAINTY IN THE TIMING AND SCATTERED
NATURE OF CONVECTION EXPECTED WILL LEAVE OUT FOR NOW. LOOK FOR
MVFR CIGS THROUGH THE DAY AND INTO OVERNIGHT HOURS.

67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 23, 4:43 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
543 AM CDT FRI MAY 23 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-241045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
543 AM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ELEVATED LEVELS OF RIVERS AND STREAMS CAN BE EXPECTED IN
NEMAHA...JACKSON...MARXHALL AND JEFFERSON COUNTIES.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
TODAY AND TONIGHT...WITH THE BEST CHANCES OF PRECIPITATION
EXISTING OVER NORTH CENTRAL AND NORTHEAST KANSAS THIS
MORNING...AND THEN AGAIN THIS EVENING AND OVERNIGHT. SOME OF THE
THUNDERSTORMS MAY BE SEVERE THIS MORNING OVER NORTH CENTRAL AND
NORTHEAST KANSAS WITH HAIL UP TO THE SIZE OF A QUARTER AND LOCALLY
HEAVY RAINFALL BEING THE PRIMARY HAZARDS. SEVERE THUNDERSTORMS ARE
ONCE AGAIN POSSIBLE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS LATE
THIS AFTERNOON THROUGH THE OVERNIGHT HOURS WITH LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS BEING THE PRIMARY HAZARDS. LOCALLY
HEAVY RAINFALL IS POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA LATE
THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES CONTINUE THROUGHOUT THE OUTLOOK PERIOD. SOME
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH MEMORIAL DAY...WITH
THE GREATER RISKS OCCURRING DURING THE AFTERNOON AND EVENING
HOURS. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINS
WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO CANNOT BE RULED
OUT IN NORTH CENTRAL AND NORTHEAST KANSAS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS MORNING ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS. SPOTTERS MAY BE NEEDED ONCE AGAIN LATE THIS
AFTERNOON AND INTO THE OVERNIGHT HOURS ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS.

CAVANAUGH

In the hours before

Special weather statement, May 23, 7:22 AM CST, 3 hours 33 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
822 AM CDT FRI MAY 23 2008

KSZ008-020-034-231400-
CLOUD-OTTAWA-REPUBLIC-
822 AM CDT FRI MAY 23 2008

THROUGH 900 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 43 MPH ACROSS PORTIONS OF REPUBLIC...CLOUD AND OTTAWA
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG
WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE GLASCO...NORWAY...COURTLAND...CLYDE...SCANDIA...
AGENDA...BELLEVILLE.. .REPUBLIC ...CUBA...MUNDEN AND NARKA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

KONOP
Special weather statement, May 23, 7:59 AM CST, 2 hours 56 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
859 AM CDT FRI MAY 23 2008

KSZ008-009-020-231445-
CLOUD-REPUBLIC-WASHINGTON-
859 AM CDT FRI MAY 23 2008

THROUGH 945 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 32 MPH ACROSS PORTIONS OF REPUBLIC...WASHINGTON AND
CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG
WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE AURORA...CONCORDIA...NORWAY...COURTLAND...SCANDIA...
CLYDE...REPUBLIC...BELLEVILLE...AGENDA...NARKA...MUNDEN...
MORROWVILLE...MAHASKA...HOLLENBURG...HADDAM AND CUBA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

KONOP
Local storm report, May 23, 8:23 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 AM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     HAIL             CONCORDIA               39.57N 97.66W
05/23/2008  E0.50 INCH       CLOUD              KS   COUNTY OFFICIAL

            ESTIMATED DIME SIZED HAIL.

&&

AW
Special weather statement, May 23, 8:45 AM CST, 2 hours 10 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
945 AM CDT FRI MAY 23 2008

KSZ008-009-020-231530-
CLOUD-REPUBLIC-WASHINGTON-
945 AM CDT FRI MAY 23 2008

THROUGH 1030 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST
AT 32 MPH ACROSS PORTIONS OF REPUBLIC...WASHINGTON AND CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
AGENDA...CUBA...MUNDEN...NORWAY...HADDAM...BELLEVILLE...NARKA...
MORROWVILLE...MAHASKA AND HOLLENBURG.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

KONOP
Special weather statement, May 23, 9:17 AM CST, 1 hour 38 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT FRI MAY 23 2008

KSZ008-009-231545-
REPUBLIC-WASHINGTON-
1017 AM CDT FRI MAY 23 2008

THROUGH 1045 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 35 MPH ACROSS NORTHERN REPUBLIC AND NORTHERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND VERY HEAVY RAIN.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MUNDEN...NARKA...MAHASKA...WASHINGTON...MORROWVILLE AND HOLLENBURG.

The radar

The Topeka radar (KTWX), 123 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
May 23, 10:55 AM CST
Where
Washington County, 6.87 mi NNE of Hanover Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.987, -96.868

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99750.